Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 166, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Oct 4, 2006, 5:52 AM CDT for Crawford County, Grant County, Wisconsin. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 4, 2006, 5:52 AM CDT (10:52 UTC)
- Expired
- Oct 4, 2006, 6:15 AM CDT
- In force
- 23 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
Counties Crawford County, WI, Grant County, WI
The radar
The La Crosse radar (KARX), 89 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 5:53 AM CDT | HAIL 0.75 | Wauzeka, WI | |
| Oct 4, 5:54 AM CDT | HAIL 0.75 | 2 Se Wauzeka, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 4, 4:01 AM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 10.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 958 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 2433 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 041052 SVRARX WIC023-043-041115- /O.NEW.KARX.SV.W.0166.061004T1052Z-061004T1115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 552 AM CDT WED OCT 4 2006 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN CRAWFORD COUNTY IN SOUTHWEST WISCONSIN... NORTHERN GRANT COUNTY IN SOUTHWEST WISCONSIN... * UNTIL 615 AM CDT * AT 547 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR KICKAPOO INDIAN CAVERNS...OR ABOUT 9 MILES EAST OF PRAIRIE DU CHIEN...AND MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HARRIS RIDGE AND KICKAPOO INDIAN CAVERNS AROUND 550 AM... MAPLE RIDGE AND BOYDTOWN AROUND 555 AM... BOSCOBEL AND COUNTY ROADS K AND T AROUND 600 AM... HIGHWAY 61 AND COUNTY T AROUND 605 AM... HICKORY GROVE AND CASTLE ROCK AROUND 610 AM... FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS. LAT...LON 4315 9103 4297 9101 4299 9027 4321 9029 $$ BOYNE
3 follow-up statements
000 WWUS53 KARX 041100 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 600 AM CDT WED OCT 4 2006 WIC023-043-041115- /O.CON.KARX.SV.W.0166.000000T0000Z-061004T1115Z/ GRANT WI-CRAWFORD WI- 600 AM CDT WED OCT 4 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT FOR SOUTHEASTERN CRAWFORD AND NORTHERN GRANT COUNTIES... AT 559 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR COUNTY ROADS K AND T...OR 15 MILES NORTHWEST OF LANCASTER...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HIGHWAY 61 AND COUNTY T AROUND 605 AM... HICKORY GROVE AND BLUE RIVER AROUND 610 AM... MUSCODA AND RED OAK RIDGE AROUND 615 AM... LAT...LON 4315 9103 4297 9101 4299 9027 4321 9029 $$ BOYNE
000
WWUS53 KARX 041103
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
603 AM CDT WED OCT 4 2006
WIC023-041113-
/O.CAN.KARX.SV.W.0166.000000T0000Z-061004T1115Z/
CRAWFORD WI-
603 AM CDT WED OCT 4 2006
...THE SEVERE THUNDERSTORM WARNING FOR CRAWFORD COUNTY IS
CANCELLED...
LAT...LON 4299 9097 4298 9099 4300 9100 4302 9100
4305 9094 4307 9084 4318 9066 4320 9043
4299 9043
$$
WIC043-041115-
/O.CON.KARX.SV.W.0166.000000T0000Z-061004T1115Z/
GRANT WI-
603 AM CDT WED OCT 4 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR NORTHERN GRANT COUNTY...
AT 603 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR WERLEY...OR 13 MILES NORTH OF
LANCASTER...MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HICKORY GROVE AND BLUE RIVER AROUND 610 AM...
MUSCODA AND RED OAK RIDGE AROUND 615 AM...
LAT...LON 4299 9097 4298 9099 4300 9100 4302 9100
4305 9094 4307 9084 4318 9066 4320 9043
4299 9043
$$
BOYNE000
WWUS53 KARX 041116
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
616 AM CDT WED OCT 4 2006
WIC043-041126-
/O.EXP.KARX.SV.W.0166.000000T0000Z-061004T1115Z/
GRANT WI-
616 AM CDT WED OCT 4 2006
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GRANT COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THIS WARNING HAS WEAKENED AND NO LONGER
APPEARS CAPABLE OF PRODUCING SEVERE WEATHER.
LAT...LON 4299 9097 4298 9099 4300 9100 4302 9100
4305 9094 4307 9084 4318 9066 4320 9043
4299 9043
$$
BOYNEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:58 AM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Oct 4, 2:58 AM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 258 AM CDT WED OCT 4 2006 .SHORT TERM...TODAY THOUGH FRIDAY THE MAIN FORECAST CONCERNS WITH THIS FORECAST PACKAGE IS THE THREAT OF SEVERE WEATHER THIS MORNING...AND THE POSSIBILITY OF FROST TONIGHT AND THURSDAY NIGHT. AT 2 AM...THE SURFACE WARM FRONT EXTENDED FROM MILWAUKEE TO A LOW JUST SOUTH OF WATERLOO. ELEVATED THUNDERSTORMS WERE DEVELOPING ALONG THE 850 MB COLD FRONT. NONE OF THESE THUNDERSTORMS ARE CURRENTLY SEVERE. HOWEVER THERE WERE SEVERE THUNDERSTORMS OVER SOUTH CENTRAL MINNESOTA...AND THESE THUNDERSTORMS WERE DEVELOPING IN THE RIGHT ENTRANCE REGION OF A SPEED MAX MOVING THROUGH SOUTHERN MINNESOTA. AS THE SPEED MAX MOVES AWAY FROM THE REGION EARLY THIS MORNING...THESE THUNDERSTORMS WILL GRADUALLY WEAKEN. ONCE THESE THUNDERSTORMS MOVE OUT OF THE AREA THIS MORNING...SKIES SHOULD GRADUALLY CLEAR FROM THE NORTHWEST AS THE UPPER LEVEL SUBSIDENCE INCREASES ON THE BACK SIDE OF THIS TROUGH. MOST OF THE AREA WILL BECOME MOSTLY CLEAR BY LATE AFTERNOON. WITH LIGHT WINDS AND MOSTLY CLEAR SKIES TONIGHT AND THURSDAY NIGHT... THERE WILL BE THE POSSIBILITY OF FROST ACROSS PARTS OF THE AREA. THE MOS TEMPERATURE GUIDANCE IS INTERESTLY KEEPING THE TEMPERATURES AT LEAST 5 TO 10F ABOVE FREEZING WHICH IS SLIGHTLY WARMER THAN I EXPECTED. AS A RESULT...I TRENDED A DEGREE OR COOLER THAN MOS. THESE TEMPERATURES ARE ABOUT 6 FEET...THEREFORE... TEMPERATURES AT GROUND LEVEL COULD BE AT OR BELOW FREEZING. THOUGHT ABOUT ISSUING A FROST ADVISORY ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST AND WEST CENTRAL WISCONSIN FOR TONIGHT...BUT HELD OFF SO THAT THE DAY SHIFT COULD EVALUATE THE LOW TEMPERATURES A BIT MORE. .LONG TERM...FRIDAY NIGHT THROUGH TUESDAY AN OMEGA HIGH DEVELOPS ACROSS THE CENTRAL UNITED STATES EARLY IN THE FORECAST PERIOD. THIS HIGH IS SLOWING THE EASTWARD PROGRESS OF THE WESTERN TROUGH. AS A RESULT...THE COLD FRONT NOW APPEARS THAT IT WILL NOT MOVE THROUGH THE REGION UNTIL SUNDAY. THIS RIDGE THEN QUICKLY BREAKS DOWN ON SUNDAY NIGHT AND MONDAY AS THE RIDGE AXIS...WHICH HAS BEEN OFF THE WEST COAST FOR THE PAST WEEK...MOVES EAST AND AMPLIFIES ALONG THE WEST COAST OF NORTH AMERICA. AS THIS DEVELOPS...OUR WINDS ALOFT WILL SHIFT FROM THE SOUTHWEST TO THE NORTHWEST. THIS IS CORRESPONDING WELL WITH THE MADDEN JULIAN OSCILLATION ENTERING PHASE 6. DURING THIS PHASE...TYPICALLY OUR AREA OF THE COUNTRY SEES NEAR TO BELOW NORMAL TEMPERATURES. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && BOYNE
Hazardous weather outlook, Oct 3, 10:40 PM CDT, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1040 PM CDT TUE OCT 3 2006 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-041100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1040 PM CDT TUE OCT 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT A WARM FRONT EXTENDED ACROSS SOUTHWEST WISCONSIN AND ALONG THE MINNESOTA IOWA BORDER TO A LOW PRESSURE SYSTEM OVER NORTH CENTRAL IOWA. A COLD FRONT EXTENDED FROM THE LOW INTO EASTERN NEBRASKA. THIS SYSTEM IS EXPECTED TO CONTINUE ADVANCING EASTWARD TONIGHT... TRIGGERING THUNDERSTORMS. WHILE SEVERE WEATHER REMAINS A THREAT ACROSS THE AREA INTO THE EARLY MORNING HOURS...THE TORNADO THREAT HAD DIMINISHED CONSIDERABLY. THE PRIMARY THREAT WILL BE LARGE HAIL AND LOCALLY HEAVY RAIN...AND TO A LESSER EXTENT DAMAGING WINDS. THE MAIN SEVERE WEATHER THREAT TIME WILL BE UNTIL MIDNIGHT IN MUCH OF SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN. IN PARTS OF CENTRAL AND NORTH CENTRAL WISCONSIN...THE PRIMARY THREAT TIME SHOULD CONTINUE INTO EARLY MORNING HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLOW MOVING COLD FRONT WILL PROVIDE THE NEXT CHANCE OF THUNDERSTORMS FROM SATURDAY NIGHT THROUGH SUNDAY NIGHT...AS IT MOVES SLOWLY SOUTHEAST THROUGH THE REGION. AT THIS TIME...IT IS TOO EARLY TO DISCERN WHETHER ANY OF THESE THUNDERSTORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION SHOULD NOT BE NECESSARY DURING THE OVERNIGHT HOURS...SINCE THE PRIMARY THREAT HAS BECOME LARGE HAIL. HOWEVER...ANY REPORTABLE CONDITIONS OF HAIL SIZE OR WIND SPEEDS ASSOCIATED WITH THUNDERSTORMS WOULD BE APPRECIATED DURING THE OVERNIGHT HOURS. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. THOMPSON
In the hours before
Local storm report, Oct 4, 4:37 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
437 AM CDT WED OCT 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 AM HAIL SOLDIERS GROVE 43.39N 90.77W
10/04/2006 E1.00 INCH CRAWFORD WI LAW ENFORCEMENT
LASTED 10 MINUTES
&&
MWLocal storm report, Oct 4, 4:50 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
450 AM CDT WED OCT 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 AM HAIL 2 N CALMAR 43.21N 91.87W
10/04/2006 E0.88 INCH WINNESHIEK IA LAW ENFORCEMENT
&&
MWLocal storm report, Oct 4, 4:52 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
452 AM CDT WED OCT 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM HAIL 1 N CALMAR 43.19N 91.87W
10/04/2006 E1.00 INCH WINNESHIEK IA LAW ENFORCEMENT
1 INCH DIAMETER HAIL COVERING THE ROAD ALONG HIGHWAY 52
&&
MWLocal storm report, Oct 4, 4:56 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
456 AM CDT WED OCT 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 AM HAIL 1 W RICHLAND CENTER 43.34N 90.40W
10/04/2006 E1.75 INCH RICHLAND WI LAW ENFORCEMENT
&&
MWLocal storm report, Oct 4, 4:58 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
458 AM CDT WED OCT 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM HAIL RICHLAND CENTER 43.34N 90.38W
10/04/2006 M0.75 INCH RICHLAND WI TRAINED SPOTTER
5 MINUTES OF 3/4 INCH HAIL FROM 450 TO 455 AM
&&
MWLocal storm report, Oct 4, 5:46 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
546 AM CDT WED OCT 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 AM HAIL BLUE RIVER 43.19N 90.57W
10/04/2006 E1.75 INCH GRANT WI EMERGENCY MNGR
HAIL UP TO GOLFBALL SIZE REPORTED FROM 1 MILE NORTH TO 4
MILES WEST OF BLUE RIVER.
&&
MWThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 8:11 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Trempealeau | 79 min |
| Oct 3, 9:27 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson | 33 min |
| Oct 4, 4:02 AM CDT | Severe Thunderstorm Warning | ARX | Vernon | 17 min |
| Oct 4, 4:22 AM CDT | Severe Thunderstorm Warning | ARX | Richland | 23 min |
| Oct 4, 4:44 AM CDT | Severe Thunderstorm Warning | ARX | Richland | 24 min |
| Oct 4, 5:15 AM CDT | Severe Thunderstorm Warning | ARX | Crawford | 16 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.